I was just diagnosed with ulcertative colitis. For 6 months I had yellow and pale yellow stools. Me being a web freak, I learned that it's the liver that secretes the bile into the stools that makes the color brown. My color brown came back for a couple days and then went back to pale. My GI doc keeps saying not to worry but HUH? How can I not worry? Anyway, my blood tests come out fine but my urine dipstick shows bile in my urine. My keytones were high but now they're okay. So what's the scoop?
Anyone have an idea? What should I do next?
Typically when a person gets alterations in the color of the stool - normal brown to 'whitish' - it does mean that for whatever reason the bile isn't mixing with food in the duodenum. When the stool goes whitish that's usually due to gallbladder issues - not ALL the time, but a heck of a lot of the time. And it's usually a result of spasms of the common bile duct or the muscular opening of the common bile duct into the duodenum (the sphincter of Oddi).
If by 'pale' you mean light brown that isn't typically of concern as the amount of bile will vary during the day. But if the stool is whitish, or grayish-white, that's something different.
If you have bilirubin spilling into the urine it usually means that you should be seeing elevated levels in the blood, too, so how recently were the blood tests and the urine tests run?
If you're having any upper right quadrant pain, you need to push your doc on the issue. The tests that are usually done to check out the gallbladder are an ultrasound and a HIDA scan with CCK injection.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.